Advertisement

p-Adic Denseness of Members of Partitions of \(\pmb {\mathbb {N}}\) and Their Ratio Sets

  • Piotr Miska
  • Carlo SannaEmail author
Article
  • 15 Downloads

Abstract

The ratio set of a set of positive integers A is defined as \(R(A) := \{a / b : a, b \in A\}\). The study of the denseness of R(A) in the set of positive real numbers is a classical topic, and, more recently, the denseness in the set of p-adic numbers \(\mathbb {Q}_p\) has also been investigated. Let \(A_1, \ldots , A_k\) be a partition of \(\mathbb {N}\) into k sets. We prove that for all prime numbers p but at most \(\lfloor \log _2 k \rfloor \) exceptions at least one of \(R(A_1), \ldots , R(A_k)\) is dense in \(\mathbb {Q}_p\). Moreover, we show that for all prime numbers p but at most \(k - 1\) exceptions at least one of \(A_1, \ldots , A_k\) is dense in \(\mathbb {Z}_p\). Both these results are optimal in the sense that there exist partitions \(A_1, \ldots , A_k\) having exactly \(\lfloor \log _2 k \rfloor \), respectively, \(k - 1\), exceptional prime numbers; and we give explicit constructions for them. Furthermore, as a corollary, we answer negatively a question raised by Garcia et al.

Keywords

Denseness p-Adic topology Partition Quotient set Ratio set 

Mathematics Subject Classification

11A07 11B05 

Notes

Acknowledgements

C. Sanna is a member of the INdAM group GNSAGA.

References

  1. 1.
    Brown, B., Dairyko, M., Garcia, S.R., Lutz, B., Someck, M.: Four quotient set gems. Am. Math. Mon. 121(7), 590–599 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Bukor, J., Erdős, P., Šalát, T., Tóth, J.T.: Remarks on the \((R)\)-density of sets of numbers. II. Math. Slovaca 47(5), 517–526 (1997)MathSciNetzbMATHGoogle Scholar
  3. 3.
    Bukor, J., Šalát, T., Tóth, J.T.: Remarks on \(R\)-density of sets of numbers. Tatra Mt. Math. Publ. 11, 159–165 (1997). Number theory (Liptovský Ján, 1995)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Bukor, J., Tóth, J.T.: On accumulation points of ratio sets of positive integers. Am. Math. Mon. 103(6), 502–504 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Garcia, S.R., Hong, Y.X., Luca, F., Pinsker, E., Sanna, C., Schechter, E., Starr, A.: \(p\)-adic quotient sets. Acta Arith. 179(2), 163–184 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Garcia, S.R., Luca, F.: Quotients of Fibonacci numbers. Am. Math. Mon. 123(10), 1039–1044 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Salat, T.: On ratio sets of sets of natural numbers. Acta Arith. 15, 273–278 (1968/1969)Google Scholar
  8. 8.
    Salat, T.: Corrigendum to the paper “on ratio sets of sets of natural numbers”. Acta Arith. 16, 103 (1969/1970)Google Scholar
  9. 9.
    Sanna, C.: The quotient set of \(k\)-generalised Fibonacci numbers is dense in \(\mathbb{Q}_p\). Bull. Aust. Math. Soc. 96(1), 24–29 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Strauch, O., Tóth, J.T.: Asymptotic density of \(A\subset { N}\) and density of the ratio set \(R(A)\). Acta Arith. 87(1), 67–78 (1998)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Strauch, O., Tóth, J.T.: Corrigendum to Theorem 5 of the paper: “asymptotic density of \(A\subset \mathbb{N}\) and density of the ratio set \(R(A)\)”. Acta Arith. 103(2), 191–200 (2002)MathSciNetCrossRefGoogle Scholar

Copyright information

© Malaysian Mathematical Sciences Society and Penerbit Universiti Sains Malaysia 2019

Authors and Affiliations

  1. 1.Institute of MathematicsJagiellonian University in KrakówKrakówPoland
  2. 2.Department of MathematicsUniversità degli Studi di TorinoTorinoItaly

Personalised recommendations